Skip to Main Content
×close section menu

INTRODUCTION

In consequence of polypharmacy in an aging population and the continuous stream of novel drugs being brought to market in the modern era, systemic drug reactions are increasing in frequency and complexity and are thus a constant challenge to clinicians and pathologists.1,2 Adverse clinical manifestations resulting from administration of medicinal agents account for between 2 per 10003 and 2 per 100 of hospital admissions,4 affect 1% to 2% of the population, and are said to generate roughly $3 billion of annual expense in the United States.5 Although many organ systems may be involved, cutaneous manifestations are frequent and offer a window for diagnosis. Drug reactions may be immunologic or nonimmunologic, the latter consisting of overdosage, intolerance, teratogenicity, facultative effects that result from disruption of bacterial flora in mucous membranes and skin, and toxicity, the latter either delayed (eg, carcinogenic) or cumulative (eg, pigmentary disturbances due to deposition of gold or silver). Other nonimmunologic mechanisms of drug toxicity include anaphylactic reactions due to agents that degranulate mast cells (eg, opiates) or impair arachidonic acid metabolism (eg, cyclooxygenase inhibitors such as acetylsalicylic acid or other nonsteroidal anti-inflammatory agents). Recent advances in our understanding of perturbational effects of drugs on the immune system indicate that classes of drugs that alter immune function may dramatically modify the cutaneous response to exogenous antigens, including drugs of alternate classes.6 Cutaneous drug reactions also can be exacerbated in the setting of immune dysregulation caused by infection with agents such as human immunodeficiency virus (HIV),7,8 cytomegalovirus (CMV),9,10 and human herpesvirus 6 (HHV-6) in the context of the idiopathic drug hypersensitivity syndrome consisting of erythroderma, facial edema, lymphadenopathy, hepatopathy with circulating atypical lymphocytes, and a rash with a mycosis fungoides (MF)-like histology.10-12

Drug interactions reflect pharmacokinetic and pharmacodynamic factors, the former operative when one drug alters the effective serum concentration of another by interfering with its absorption, secretion, or metabolism and the latter reflecting changes induced in one drug by another without alteration of its serum concentration.1,13 Synergistic and cumulative effects of different agents may exacerbate the cutaneous manifestations of a drug reaction, often making it difficult to implicate one agent in isolation. The diagnosis of a cutaneous drug reaction is thus challenging and requires a thorough history, often aided by clinical algorithms. In particular, it is essential to know whether the drug in question has an established adverse effect, whether an alternative explanation for an eruption is possible, whether the timing of the eruption plausibly can be attributed to drug ingestion, whether the eruption resolves after drug therapy is stopped, and whether the rash recurs following rechallenge.4,5,14-16 These factors can be analyzed in a formal way such as the Naranjo algorithm,17 a logistic regression-based model used in the Netherlands that utilizes 5 candidate predictors,18 or the use of expert panels such as those ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.